Harvard Men's Health Watch

Statins linked to muscle injuries

People who take cholesterol-lowering statin drugs are more likely to report muscle strains and sprains, according to a study in JAMA Internal Medicine. Researchers examined the health records of 46,000 people enrolled in one military insurance plan and found that statin users were treated more often for muscle strains and sprains. The new study is the first to link the drugs to muscle-related injuries, but it's important to understand the limits of the study. First, it is just an observation that people in this group who take statins more often report muscle injuries; that alone is not proof that the statins cause it. Also, the health records used in the comparison lacked information that might have been able to account for the difference between statin users and non-users. If you use a statin and experience new muscle-related pains, weakness, or other problems, talk to your doctor about it instead of abruptly ceasing to take the medication.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »